North Carolina, 2014Damaging Winds and Lightning Strike in North Carolina, June 10, 2014
June 10, 2014 · NWS RNK · 5 events in 3 counties and zones
Unstable air was situated over the region south of a warm front and east of an approaching cold front. Showers and storms developed during the late afternoon and continued into the nighttime.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable air was situated over the region south of a warm front and east of an approaching cold front. Showers and storms developed during the late afternoon and continued into the nighttime. A couple of storms increased to severe levels and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 8:17 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 10, 8:17 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT TUE JUN 10 2014
.SYNOPSIS...
LOW PRESSURE WAS OVER THE MID MISSISSIPPI VALLEY WITH A COLD
FRONT TRAILING INTO TEXAS AND A WARM FRONT EXTENDING ACROSS THE
OHIO VALLEY. THIS LOW WILL MOVE INTO THE GREAT LAKES BY LATE
WEDNESDAY. THE COLD FRONT WILL APPROACH THEN MOVE THROUGH THE
REGION ON THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 912 PM EDT TUESDAY...
INCREASED POPS IN THE WEST TO MATCH UP WITH WSR-88D TRENDS WITH
THE LINE OF CONVECTION LIFTING NORTHEAST ACROSS THE REGION. SHAPED
POPS TOWARDS HRRR AND RNKWRF ARW THIS EVENING INTO TONIGHT. THE
00Z RNK SOUNDING SHOWED AMPLE INSTABILITY FOR STRONG
UPDRAFTS...WITH SUFFICIENT MEAN FLOW TO ADVANCE THEM NORTHEAST
ACROSS WEST VIRGINIA AND WESTERN VIRGINIA. PWAT HAVE CLIMB TO
1.46 INCHES THIS EVENING ON SOUNDING. SOME OF THE STRONGER
THUNDERSTORMS COULD CONTAIN GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS. EXTENDED SCATTERED POPS OF CONVECTION UNTIL 06Z...THEN
ALLOWED FOR ISOLATED SHOWERS DURING THE OVERNIGHT. AREAS OF FOG
WILL DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAIN FELL WITH
THUNDERSTORMS. ADJUSTED TEMPERATURES AND DEW POINTS WITH OBS
TRENDS AND TWEAKED LOW TOWARDS LAMPS WITH VALUES FROM THE LOWER
60S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.
AS OF 335 PM EDT TUESDAY...
UPPER LOW MOVES NORTHEAST THROUGH MISSOURI AND ILLINOIS AND BECOMES
AN OPEN WAVE BY LATE WEDNESDAY. FORECAST AREA STAYS IN BROAD
SOUTHWEST UPPER FLOW. AT THE SURFACE A WARM FRONT WILL MOVE NORTH
THROUGH THE OHIO VALLEY TONIGHT AND THE COUNTY WARNING AREA WILL
BE WELL WITHIN THE WARM SECTOR ON WEDNESDAY.
500 MB TEMPERATURES DROP SLIGHTLY ON WEDNESDAY WHICH WILL RESULT IN
LARGER MID LEVEL LAPSE RATES AND INCREASE THE INSTABILITY. RIGHT
REAR QUADRANT OF UPPER JET WILL ALSO BE ADVANCING INTO THE AREA BY
AFTERNOON AND WILL ENHANCE THE LIFT...ESPECIALLY OVER THE MOUNTAINS.
EXPECTING A MAJORITY OF ANY ONGOING THUNDERSTORMS TO DIMINISH
BETWEEN 00Z/8PM AND 03Z/11PM. THERE WILL BE A BREAK IN THE CHANCE OF
PRECIPITATION OVERNIGHT AND AGAIN WEDNESDAY MORNING. ONCE ATMOSPHERE
HEATS UP ON WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AGAIN DEVELOP IN THE EARLY AFTERNOON.
TEMPERATURES WILL REMAIN MILD TONIGHT AND WITH LITTLE CHANGE IN THE
AIRMASS ON WEDNESDAY...WITH LEAN TOWARD WARMER MAV GUIDANCE FOR
AFTERNOON MAXIMUM TEMPERATURES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 250 PM EDT TUESDAY...
AREA OF LOW PRESSURE WILL MOVE ROUGHLY NEAR THE MISSISSIPPI
RIVER...THEN INTO THE OHIO VALLEY BY THE END OF THE WEEK. THE SYSTEM
WILL BE SHEARING AND WEAKENING...HOWEVER WHAT'S LEFT OF THE UPPER
LEVEL WAVE SHOULD SPAWN SHOWERS AND STORMS THROUGH THE REST OF THE
WEEK AS IT LIMPS EAST. SOMEWHAT DRIER AND COOLER AIR ARRIVES BY THE
WEEKEND...WITH BEST CHCS FOR PRECIP THROUGH EXTREME SW VA AND NW NC
AS THE DISTURBANCE MOVES OFF THE EAST COAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EDT TUESDAY...
MEAGER SURFACE HIGH WILL ARRIVE IN A WEDGE POSITION BY SUNDAY ACROSS
NEW ENGLAND...KEEPING A SUPPLY OF COOLER AND DRIER AIR THROUGH MUCH
OF OUR REGION. SOME INSTABILITY WILL REMAIN ACROSS THE EXTREME SW
AND WITH SURFACE CONVERGENCE DUE TO WEAK SE WINDS...PRECIP CHCS WILL
REMAIN ACROSS THE FAR SW AND NW NC. AS THE SURFACE HIGH MOVES OFF
THE COAST...RETURN FLOW DELIVERS WARMER AND MORE HUMID AIR...LEADING
TO A WIDER SCATTERING OF SHOWERS AND STORMS BY THE BEGINNING OF NEXT
WEEK. H85 TEMPS MAY RETURN TO THE UPPER TEENS SOUTH OF WHAT LOOKS TO
BE A STATIONARY FRONT DRAPED ACROSS THE OHIO VALLEY AND MIDDLE
ATLANTIC BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
AS OF 740 PM EDT TUESDAY...
SCATTERED MVFR/IFR SHOWERS AND THUNDERSTORMS ARE FORMING IN THE
UNSTABLE AIR ACROSS OUR REGION THIS EVENING INTO TONIGHT. GUSTY
WINDS AND HAIL ARE POSSIBLE WITH ANY OF THE STRONGER STORMS.
THUNDERSTORMS ARE LIKELY WEST OF I77 TONIGHT. BLF AND BCB HAVE
THE BEST CHANCE FOR THUNDERSTORMS DURING THE NEXT COUPLE OF HOURS.
MVFR FOG IS EXPECTED TONIGHT IN MOST LOCATIONS. HIGH CONFIDENCE
THAT AIRPORTS WHICH HAVE RAIN THIS EVENING INTO TONIGHT WILL HAVE
FOG OVERNIGHT. PATCHES OF MVFR CLOUD COVER IS POSSIBLE OVER THE
MOUNTAINS LATE TONIGHT BUT CONFIDENCE IS NOT AS HIGH.
UPPER LEVEL AREA OF LOW PRESSURE OVER THE MS VALLEY WILL SLOWLY
MOVE EAST THROUGH THURSDAY. THIS WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS/STORMS REGIONWIDE THE NEXT SEVERAL DAYS...WITH
GREATEST COVERAGE DURING THE LATE AFTERNOON AND EVENING. SOME
ORGANIZATION OF STORMS IS LIKELY WITH STORMS CLUSTERING TOGETHER
IN SHORT LINE SEGMENTS.
EXTENDED AVIATION DISCUSSION...
CONFIDENCE FOR WIDESPREAD SHOWERS AND STORMS DECREASES AFTER
THURSDAY AS THE UPPER LEVEL TROF MOVES OVERHEAD AND WEAKENS.
FROM FRIDAY INTO THE WEEKEND SHOWER/STORM ACTIVITY IS EXPECTED TO
BECOME MORE ISOLATED TO WIDELY SCATTERED WITH BETTER OPPORTUNITY
FOR GREATER COVERAGE OF VFR CONDITIONS FOR THE WEEKEND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/KK/PM
Hazardous weather outlook, Jun 10, 10:28 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT TUE JUN 10 2014
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120330-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1128 PM EDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY
FOR AREAS ALONG AND EAST OF THE BLUE RIDGE. THE PRIMARY THREAT
WILL BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON
WITH THE PRIMARY THREAT BEING DAMAGING WINDS. BY THURSDAY...STORMS
THAT DEVELOP WILL BE SLOWER MOVING WITH THE PRIMARY THREAT BEING
EXCESSIVE RAINFALL.
AFTER THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Local storm report, Jun 10, 8:57 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM LIGHTNING 4 NW NARROWS 37.37N 80.87W
06/10/2014 GILES VA 911 CALL CENTER
LIGHTNING STRUCK A POWER POLE ALONG STATE LINE ROAD
&&
JVCSpecial weather statement, Jun 10, 9:08 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT TUE JUN 10 2014
WVZ043>045-110315-
GREENBRIER WV-MONROE WV-SUMMERS WV-
1008 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
NORTHERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1115 PM EDT
* AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
RAINELLE TO NEAR ALDERSON TO NEAR WAYSIDE...MOVING TO THE NORTHEAST
AT 35 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RUPERT.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3823 8036 3811 8036 3805 8027 3805 8008
3794 8008 3780 8023 3768 8029 3746 8074
3772 8067 3786 8083 3787 8075 3795 8081
3798 8077 3803 8083 3806 8080 3805 8086
3810 8087 3808 8071 3827 8044
TIME...MOT...LOC 0203Z 222DEG 31KT 3790 8081 3776 8064 3757 8069
RABLocal storm report, Jun 10, 9:16 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 N NARROWS 37.40N 80.80W
06/10/2014 MONROE WV 911 CALL CENTER
TWO TREES DOWN IN PETERSTOWN
&&
JVCLocal storm report, Jun 10, 9:54 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 2 ENE BLAND 37.11N 81.08W
06/10/2014 BLAND VA 911 CALL CENTER
TREE DOWN ON EAST BLUE GRASS TRAIL
&&
JVCLocal storm report, Jun 10, 10:01 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG 1 ESE CERES 37.01N 81.33W
06/10/2014 BLAND VA 911 CALL CENTER
TREE DOWN ALONG WEST BLUE GRASS TRAIL
&&
JVCLocal storm report, Jun 10, 10:06 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 ESE CERES 37.01N 81.33W
06/10/2014 BLAND VA 911 CALL CENTER
TREE DOWN ALONG WEST BLUE GRASS TRAIL
&&
JVCThunderstorm Wind, Wilkes
- When
- June 10, 10:36 PM EST
- Where
- Wilkes County, 0.23 mi NNW of North Wilkesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.183, -81.152
Thunderstorm winds blew a tree down on Sunset Drive. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- June 10, 10:38 PM EST
- Where
- Wilkes County, 1.99 mi NNE of North Wilkesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.206, -81.136
Thunderstorm winds blew a tree down on Caudill Road. Damage values are estimated.
Thunderstorm Wind, Rockingham
- When
- June 10, 11:10 PM EST
- Where
- Rockingham County, 0.13 mi SSW of Mayodan to 0.04 mi SW of Mayodan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.418, -79.971
Thunderstorm winds blew two trees down along North 7th Street including one near Roach Street and one near West Jackson Street. Damage values are estimated.
Thunderstorm Wind, Rockingham
- When
- June 10, 11:20 PM EST
- Where
- Rockingham County, 1.38 mi S of Foushee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.260, -79.650
Thunderstorm winds blew a tree down near the interchange of Highway 29 and Business Highway 29. Damage values are estimated.
Lightning, Caswell
- When
- June 10, 11:40 PM EST
- Where
- Caswell County, 3.23 mi SSE of Quick
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 36.360, -79.470
Lightning struck and damaged portions of a house along Highway 150 about 0.7 miles east of the intersection with Turner Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, June 10, 2014$395,000 · EF0 · 29 events
- Flash Flooding and Hail in West Virginia, June 10 to 13, 20141 injured · $286,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 10, 2014$340,000 · 1.5 in hail · 17 events
- Damaging Winds in Kentucky, June 10, 2014$2,000 · 56 kt wind · 89 events
- Damaging Winds in Kentucky, June 10, 2014$360,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, June 10, 20141 injured · $98,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, June 10, 2014$76,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 10 to 11, 2014$86,000 · 1.25 in hail · 16 events
- Damaging Winds in Virginia, June 10, 2014$65,000 · 55 kt wind · 7 events
- Tornado and Hail in Alabama, June 10, 2014$20,000 · EF1 · 6 events
- Damaging Winds in Ohio, June 10, 2014$51,000 · 50 kt wind · 5 events
- Damaging Winds in Kentucky, June 10, 2014$20,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527574, 527575, 527578, 527580, 527607.